Alert archive / Iowa / Ice Storm Warnings in 2008
Ice Storm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this ice storm warning at Dec 17, 2008, 3:51 PM CST for 18 counties in Iowa. It took effect at Dec 18, 2008, 6:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 3:51 PM CST (21:51 UTC)
- In effect from
- Dec 18, 2008, 6:00 PM CST
- Expired
- Dec 19, 2008, 6:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 114 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this ice storm warning went out at Dec 17, 3:20 PM CST, 31 minutes earlier.
Area forecast discussion, Dec 17, 3:20 PM CST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CST WED DEC 17 2008 .SHORT TERM...TONIGHT RELATIVELY BENIGN FORECAST TONIGHT AS WE ARE IN A LULL AHEAD OF THE THURSDAY/THURSDAY NIGHT SYSTEM. THERE A STILL A COUPLE OF THINGS TO LOOK AT THOUGH FOR TONIGHT. WE WILL TRANSITION INTO A WARM ADVECTION PATTERN BEGINNING AT 00Z AND IN EARNEST BY 09Z. THERE IS NOT MUCH MOISTURE TO SPEAK OF AND LOOKING DOWNSTREAM I SURE DONT SEE A LOT OF CLOUD COVER OUT TO THE W OR SW. SOUNDINGS HOWEVER DO INDICATE THAT...ESPECIALLY AFTER 06Z...SOME MID/HIGH LEVEL MOISTURE MOVES IN...ESPECIALLY SOUTH. SO I WENT WITH PARTLY TO MOSTLY CLOUDY SOUTH MOSTLY CLEAR TO PARTLY CLOUDY NORTH. MINOR ADJUSTMENTS TO TEMPS BUT OVER ALL THEY ARE GOOD. THE OTHER CONCERN SHORT TERM THAT I HAD WAS THE INCREASING SOUTHERLY FLOW AND WARM AIR ALOFT. IF WE MIX SOME OF THAT DOWN AND MOVE IT OVER THE COLD GROUND AND FRESH SNOW PACK WE MAY SEE SOME PATCHY FOG. I PUT IN PATCHY FOG OVER NORTHERN MAINLY LOCATIONS WHERE THE WARM ADVECTION APPEARED A BIT STRONGER. .LONG TERM...THURSDAY THROUGH WEDNESDAY THE MAIN ISSUE WILL BE THE WINTER STORM THURSDAY...BUT TWO MORE SYSTEMS ARE ON THE WAY LATER IN THE FORECAST PERIOD. 12Z MODEL OUTPUT WAS VERY SIMILAR IN TERMS OF THE SFC LOW TRACK ACROSS NORTHERN MISSOURI AND QPF PLACEMENT/AMOUNTS. THE NEW 18Z NAM IS SPLITTING THE CWA WITH PRECIP NORTH AND SOUTH...BUT IS AN OUTLIER AND WILL BE DISCOUNTED FOR THE NEW FORECAST. MODEL BANDED-SNOW CROSS SECTIONS INDICATE A FAIRLY PROLONGED PERIOD OF DECENT FORCING...ESPECIALLY THURSDAY NIGHT...WITH NEGATIVE EPV ALOFT. ELEVATED INSTABILITY WILL BE GREATEST OVER THE SOUTHEAST...WHERE SPC HAS US OUTLOOKED IN GENERAL THUNDER FOR DAY 2. ANY CONVECTION WOULD LOCALLY ENHANCE PRECIP RATES...AND WOULD CAUSE RAPID CHANGES IN PRECIP TYPE. WILL KEEP THUNDER OUT OF GRIDS FOR NOW...AND LET OVERNIGHT SHIFT RE-EVALUATE AND INCLUDE IF COVERAGE/PROBABILITY WARRANT. FAVORED DENDRITIC ZONE OMEGA IS MORE FAVORABLE OVER THE SOUTHEAST WHERE PRECIP WILL BE MOSTLY IN THE FORM OF FREEZING RAIN AND/OR SLEET. AND GIVEN FORECAST SOUNDING THERMAL PROFILES...I DONT EXPECT THE SNOW RATIOS TO GET TOO OUT OF HAND IN THE NORTH. WITH THE AGREEMENT ON THE FARTHER SOUTH SFC LOW TRACK...HAVE TRENDED THE SNOW/MIX/FREEZING RAIN WEATHER GRIDS A BIT FARTHER SOUTH. LOCATIONS NORTH OF HIGHWAY 30 ARE EXPECTED TO BE MAINLY SNOW WITH 5 TO 7 INCH AMOUNTS POSSIBLE. FROM HIGHWAY 30 DOWN TO INTERSTATE 80...EXPECT A MIX OF SNOW/SLEET/FREEZING RAIN...WITH A FEW INCHES OF SNOW POSSIBLE...ALONG WITH A HALF INCH OR MORE OF SLEET SOME LOCATIONS AND UP TO A QUARTER INCH OF ICE. FROM INTERSTATE 80 SOUTH...EXPECT MAINLY FREEZING RAIN...WITH AMOUNTS OVER A QUARTER INCH...AND OVER 3/4 INCH IN FAR SOUTHERN IOWA. FOR QPF...STARTED WITH HPC GUIDANCE THEN REDUCED A BIT. WITH THESE ICE AMOUNTS...SIGNIFICANT TRAVEL PROBLEMS WILL OCCUR...AND DAMAGE TO POWER LINES COULD CAUSE SOME PROLONGED OUTAGES. FOR HEADLINES...WILL GO WITH WINTER STORM WATCH OVER THE NORTHERN 2 TIERS...WITH LESS CONFIDENCE ON SNOWFALL AMOUNTS AND LATER ONSET...FROM 21Z THURSDAY TO 12Z FRIDAY. FROM HIGHWAY 20 TO INTERSTATE 80...WILL ISSUE WINTER STORM WARNING FOR VARIETY OF PRECIP TYPES...FROM 18Z THURSDAY TO 12Z FRIDAY. AND FINALLY...WILL GO WITH ICE STORM WARNING SOUTH OF INTERSTATE 80 FOR THE SAME TIME. LOOKING AHEAD...ANOTHER SYSTEM WILL ARRIVE SATURDAY WITH ANOTHER SHOT OF SNOW...ESPECIALLY NORTH HALF. WINDS WILL INCREASE LATE SATURDAY NIGHT INTO SUNDAY WITH BITTERLY COLD AIR MOVING INTO THE REGION. BLOWING SNOW COULD ALSO BE A MAJOR PROBLEM. THE FINAL STORM WILL IMPACT THE CWA LATE MONDAY THROUGH TUESDAY...AND BITTERLY COLD ARCTIC AIR WILL REMAIN IN PLACE THROUGH AT LEAST WEDNESDAY. && .AVIATION...17/18Z FORECAST PERIOD IS IN THE LULL BEFORE THE DETERIORATING CONDITIONS OF THE STORM. CURRENTLY NOT SEEING A LOT OF MOISTURE IN THE AIRMASS OVER CENTRAL IOWA AND AS WARM AIR ADVECTION BEGINS OVER THE TAF SITES AROUND 18/00Z AND WNDS BECOME MORE S/SW THERE IS A LITTLE INCREASE IN MOISTURE AT THE 10-15K FT LEVEL. THUS SHOULD CONTINUE TO SEE HIGH LEVEL CLOUD COVER OVERNIGHT. THE WARM ADVECTION INTENSIFIES TOWARDS 12Z AND I OPTED TO THROW IN A MENTION OF BR WITH THE WARMER AIR MOVING IN OVER THE FRESH SNOW. MOISTURE REALLY INCREASES TOWARDS 18Z AS DOES LIFT AND INSTABILITY. I BROUGHT IN A TEMPO GROUP MAINLY FOR LOWER CIGS LATE IN THE FORECAST PERIOD BUT PRECIP SHOULD HOLD OFF UNTIL AFTER 18Z...THOUGH NOT MUCH AFTER 18Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 12 PM THURSDAY TO 6 AM CST FRIDAY FOR AUDUBON-BLACKHAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WRIGHT. ICE STORM WARNING FROM 12 PM THURSDAY TO 6 AM CST FRIDAY FOR ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO- WORTH. && SHORT TERM/AVIATION...FAB LONG TERM...KINNEY
Hazardous weather outlook, Dec 17, 8:42 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 842 AM CST WED DEC 17 2008 IAZ004>007-015>017-023>028-033>039-181200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 842 AM CST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT. A SWATH OF HEAVY SNOWFALL GREATER THAN 6 INCHES AND SOME ICE AND SLEET ACCUMULATIONS ARE POSSIBLE. EXTREMELY POOR TRAVEL CONDITIONS ARE EXPECTED. ANOTHER ARCTIC COLD SNAP IS ANTICIPATED BY SATURDAY NIGHT. BITTER COLD WIND CHILLS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY ALONG WITH ANOTHER CHANCE FOR ACCUMULATING SNOWFALL SATURDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH WINTER WEATHER REPORTS WITH AMOUNTS WOULD BE APPRECIATED. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 2 PM CST THIS AFTERNOON. IAZ044>050-057>062-070>075-081>086-092>097-181200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 842 AM CST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT. A WINTRY MIX IS ANTICIPATED WITH SIGNIFICANT ICING FROM FREEZING RAIN LIKELY ACROSS PORTIONS OF THE AREA IN ADDITION TO SOME SLEET AND SNOW ACCUMULATIONS. EXTREMELY POOR TRAVEL CONDITIONS ALONG WITH POSSIBLE POWER DISRUPTIONS DUE TO ICING MAY OCCUR. ANOTHER ARCTIC COLD SNAP IS ANTICIPATED BY SATURDAY NIGHT. BITTER COLD WIND CHILLS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY ALONG WITH ANOTHER CHANCE FOR ACCUMULATING SNOWFALL SATURDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH WINTER WEATHER REPORTS WITH AMOUNTS WOULD BE APPRECIATED. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 2 PM CST THIS AFTERNOON. DONAVON/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:51 PM CST | Winter Storm Warning | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more | 41 hr |
Nearby
Ice Storm Warnings in Iowa, 2008Every ice storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.